Montana, 2019

Hail and Damaging Winds in Montana, May 14, 2019

May 14, 2019 · NWS BYZ · 6 events in 2 counties and zones

An unstable northwest flow aloft resulted in a couple of severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An unstable northwest flow aloft resulted in a couple of severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 14, 8:16 AM MST, 3 hours 37 minutes earlier.

Area forecast discussion, May 14, 8:16 AM MST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Billings MT
916 AM MDT Tue May 14 2019

.UPDATE...
We are seeing some weak echoes form from Rosebud county eastward,
within tail of modest shortwave moving across northeast MT. Have
added sprinkles to our east thru 18z. Later, another weak wave
lifting out of the great basin will help to produce scattered
showers and some thunderstorms this afternoon and evening. Air
mass in our west remains quite dry, but we have brought in a
little moisture w/ backdoor front for our east. Surface boundary
in our central cwa may help to initiate convection, but again
forcing and moisture (and wind shear) are all relatively meager
and do not anticipate anything too strong...though the dry sub-
cloud air may help to produce gusty downdrafts. Otherwise we'll
see temps well above normal (again) with highs in the mid 70s to
mid 80s. JKL

&&

.SHORT TERM...valid for Tdy and Wed...

Main weather feature today is a weak disturbance in the SW flow
associated with a weak Pacific front. This will interact with a
destabilized environment this afternoon and evening thanks to the
above normal warmth. So expect convection to pop over the
mountains and move out into the nearby plains later today. There
is some indication a wave of activity will move N/NE across
Yellowstone county early this evening. Ensembles also hint at weak
helicity, and an average of 500-1000 J/KG, which is plenty for
some deeper convection. So we could see a few stronger cells with
small hail and strong downdrafts early this evening. However, the
bulk of the activity will be garden variety as effective shear is
not nearly as strong as the shear over Miles City last evening
where hail and strong winds occurred. The shower activity will
move northeast and weaken by late evening.

Wednesday is another warm day with highs in the 70s to mid 80s.
The upper flow continues to back with increasing divergence late
in the day and another disturbance moving over the region. Highest
PoP's are from Billings west and south. Shear and instability
suggest the strongest storms Wednesday afternoon will be south and
southwest of Billings. Wednesday night cooler air moves in from
the north behind a Canadian front leading to a cooling trend (see
the extended discussion below). BT

.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...

The long term continues to look unsettled with wet and cooler
conditions for the area. An upper trough and associated low are
progged to move onto the West Coast on Thursday, putting the
region under diffluent southwest flow. Moisture, energy, and
instability look to advect into the area bringing increasing
shower and thunderstorm chances through Saturday as the upper low
moves into the Great Basin and fills. At this time, models are
showing Sunday to be the driest day of the long term, as the
region looks to be between systems, although some showers will
still be around. Precipitation chances then increase for Monday
and Tuesday as yet another trough and upper low move into the
West. While confidence is high for wet and cool conditions, there
remains uncertainty in precipitation amounts and placement.

The best day for thunderstorms, at least stronger, looks to be
Thursday and possibly Friday as these will be the warmest days.
Temperatures look to start off in the 60s and 70s on Thursday
cooling into the 40s and 50s for highs through the rest of the
long term. Lows look to range from the 40s and 50s Thursday night,
cooling into the 30s to 40s for the rest of the long term. Temperatures
look cool enough for some snow accumulations in the mountains as
well over the weekend.

Those with interests near waterways need to pay close attention
to the forecast over the coming days as significant precipitation
is possible. This will cause considerable rises on area rivers. STP

&&

.AVIATION...

In general, VFR will prevail today. Isolated to scattered showers
and thunderstorms will develop over the mountains during the
afternoon and push east through the evening as a Pacific front
moves into the region. Local MVFR conditions are possible with
the heavier shower/thunderstorm activity. STP

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Wed     Thu     Fri     Sat     Sun     Mon
-------------------------------------------------------
BIL 083 055/082 054/075 053/064 043/055 041/058 042/054
    3/T 22/T    33/T    67/T    75/W    33/W    34/W
LVM 080 051/074 050/070 048/058 040/054 038/057 039/054
    4/T 24/T    44/T    68/T    86/W    44/W    46/W
HDN 085 053/083 053/077 053/068 043/054 040/059 040/055
    0/B 22/T    23/T    56/T    75/W    33/W    35/W
MLS 082 054/083 052/075 054/063 043/053 040/055 039/055
    0/B 10/B    21/B    56/T    66/W    43/W    34/W
4BQ 083 052/082 052/078 054/069 044/055 040/056 039/054
    1/B 20/U    23/T    34/T    44/W    32/W    24/W
BHK 079 051/082 049/072 048/058 040/052 038/053 036/053
    0/B 11/B    11/B    46/T    65/W    43/W    33/W
SHR 080 050/080 050/077 051/069 042/055 038/057 039/056
    2/T 21/B    23/T    34/T    44/W    33/W    35/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, May 14, 5:06 AM MST, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
606 AM MDT Tue May 14 2019

MTZ028>042-056>058-063>068-WYZ098-099-151215-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
606 AM MDT Tue May 14 2019

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Rising stream levels followed by cooler and wetter
  conditions.

* WHERE...South Central Montana and Northern Wyoming.

* WHEN...into early next week.

* ADDITIONAL DETAILS...Area streams are beginning to rise in
  response to snowmelt from recent warm temperatures. There is the
  potential for locally heavy rainfall the next few days. This
  could quickly bring smaller streams to bankfull with some
  flooding possible. In addition, cooler and wetter conditions by
  the weekend will slow the snowmelt again, but wider coverage of
  steady rainfall may keep stream levels high.

* ADDITIONAL CONCERNS...The wet and cool weather will put young
  livestock at risk this weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to move livestock and equipment out of low lying
areas and away from waterways. Pay close attention to thunderstorms
and rainfall in your area that could cause sudden stream rises.
Recreationists should increase safety awareness, and anticipate
changing conditions with higher flows over the next week.

&&

The radar

The Billings radar (KBLX), 144 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Park

When
May 14, 11:53 AM MST
Where
Park County, Livingstn Mission Fl
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
45.700, -110.450

A wind gust of 58 mph was recorded at the Livingston Airport.

Hail, Musselshell

When
May 14, 2:53 PM MST
Where
Musselshell County, 2.8 mi N of Roundup Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
46.520, -108.540

Roofs and siding were damaged along with at least 6 solarium windows.

Hail, Musselshell

When
May 14, 3:05 PM MST
Where
Musselshell County, 0.84 mi SE of Roundup Arpt
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
46.470, -108.520

Hail, Musselshell

When
May 14, 3:45 PM MST
Where
Musselshell County, 6.29 mi S of Delphia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.410, -108.240

Hail, Musselshell

When
May 14, 4:10 PM MST
Where
Musselshell County, 14.79 mi S of Delphia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.290, -108.160

Thunderstorm Wind, Park

When
May 14, 9:15 PM MST
Where
Park County, 2.07 mi S of Mission
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
45.690, -110.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818395, 818399, 818400, 818402, 818404, 818405.